Alert archive / Texas / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Corpus Christi, TX
NWS Corpus Christi, TX issued this red flag warning at Jan 11, 2024, 3:20 PM CST for 15 counties in Texas. It took effect at Jan 12, 2024, 2:00 AM CST. It was in force for 13 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 11, 2024, 3:20 PM CST (21:20 UTC)
- In effect from
- Jan 12, 2024, 2:00 AM CST
- Expired
- Jan 12, 2024, 3:00 PM CST
- In force
- 13 hr
- Issued by
- NWS Corpus Christi, TX
Counties Aransas County, TX, Bee County, TX, Calhoun County, TX, Duval County, TX, Goliad County, TX, Jim Wells County, TX, Kleberg County, TX, La Salle County, TX, Live Oak County, TX, McMullen County, TX, Nueces County, TX, Refugio County, TX, San Patricio County, TX, Victoria County, TX, Webb County, TX
The radar
The Corpus Christi radar (KCRP), 50 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 10:55 AM CST | NON-TSTM WND GST 63 | 1 Sw Cc Airport, TX | Peak wind measured by KCRP ASOS: 55 knots/63 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645 WWUS84 KCRP 112120 RFWCRP URGENT - FIRE WEATHER MESSAGE National Weather Service Corpus Christi TX 320 PM CST Thu Jan 11 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TONIGHT THROUGH FRIDAY AFTERNOON... .A cold front will move across South Texas tonight into Friday morning. The combination of a strong to very strong northwesterly flow and low relative humidity values expected behind it will result in Critical fire weather conditions across South Texas from late tonight through Friday afternoon. TXZ229>234-239>247-342>347-443-447-121200- /O.UPG.KCRP.FW.A.0002.240112T1000Z-240112T2100Z/ /O.NEW.KCRP.FW.W.0002.240112T0800Z-240112T2100Z/ La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio- Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg- Coastal Nueces-Coastal San Patricio-Aransas Islands- Coastal Refugio-Coastal Calhoun-Nueces Islands-Calhoun Islands- 320 PM CST Thu Jan 11 2024 ...RED FLAG WARNING IN EFFECT FROM 2 AM TO 3 PM CST FRIDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR SOUTH TEXAS... The National Weather Service in Corpus Christi has issued a Red Flag Warning for VERY STRONG WINDS AND LOW RELATIVE HUMIDITY, which is in effect from 2 AM to 3 PM CST Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...La Salle, McMullen, Live Oak, Bee, Goliad, Victoria, Webb, Duval, Jim Wells, Inland Kleberg, Inland Nueces, Inland San Patricio, Coastal Aransas, Inland Refugio, Inland Calhoun, Coastal Kleberg, Coastal Nueces, Coastal San Patricio, Aransas Islands, Coastal Refugio, Coastal Calhoun, Nueces Islands and Calhoun Islands. * TIMING...Late tonight through Friday afternoon. * WINDS...Northwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 12 percent. * TEMPERATURES...Up to 65. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong to very strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Residents are urged to exercise care with respect to all outdoor activities that could inadvertently cause wildfires. Report wildfires quickly to the nearest fire department or law enforcement office. && $$ TXZ442-121200- /O.NEW.KCRP.FW.W.0002.240112T0800Z-240112T2100Z/ Kleberg Islands- 320 PM CST Thu Jan 11 2024 ...RED FLAG WARNING IN EFFECT FROM 2 AM TO 3 PM CST FRIDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR SOUTH TEXAS... The National Weather Service in Corpus Christi has issued a Red Flag Warning for VERY STRONG WINDS AND LOW RELATIVE HUMIDITY, which is in effect from 2 AM to 3 PM CST Friday. * AFFECTED AREA...Kleberg Islands. * TIMING... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 30 percent. * TEMPERATURES...Up to 66. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong to very strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Residents are urged to exercise care with respect to all outdoor activities that could inadvertently cause wildfires. Report wildfires quickly to the nearest fire department or law enforcement office. && $$ BF
2 follow-up statements
677 WWUS84 KCRP 120852 RFWCRP URGENT - FIRE WEATHER MESSAGE National Weather Service Corpus Christi TX 252 AM CST Fri Jan 12 2024 ...CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS AFTERNOON... .A cold front moving across South Texas will lead to very strong winds and very low RH values today. This will result in Critical fire weather conditions across the area through this afternoon. TXZ229>234-239>247-342>347-442-443-447-121700- /O.CON.KCRP.FW.W.0002.000000T0000Z-240112T2100Z/ La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio- Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg- Coastal Nueces-Coastal San Patricio-Aransas Islands- Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands- Calhoun Islands- 252 AM CST Fri Jan 12 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR SOUTH TEXAS... * AFFECTED AREA...La Salle, McMullen, Live Oak, Bee, Goliad, Victoria, Webb, Duval, Jim Wells, Inland Kleberg, Inland Nueces, Inland San Patricio, Coastal Aransas, Inland Refugio, Inland Calhoun, Coastal Kleberg, Coastal Nueces, Coastal San Patricio, Aransas Islands, Coastal Refugio, Coastal Calhoun, Kleberg Islands, Nueces Islands and Calhoun Islands. * TIMING...Through this afternoon. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 12 percent. * TEMPERATURES...Up to 65. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong to very strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Residents are urged to exercise care with respect to all outdoor activities that could inadvertently cause wildfires. Report wildfires quickly to the nearest fire department or law enforcement office. && $$
491 WWUS84 KCRP 121951 RFWCRP URGENT - FIRE WEATHER MESSAGE National Weather Service Corpus Christi TX 151 PM CST Fri Jan 12 2024 ...CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS AFTERNOON... .A cold front has moved across South Texas with strong to very strong winds and very low RH values in it's wake today. Resulting in Critical fire weather conditions across the area through this afternoon. TXZ229>234-239>247-342>347-442-443-447-122100- /O.CON.KCRP.FW.W.0002.000000T0000Z-240112T2100Z/ La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio- Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg- Coastal Nueces-Coastal San Patricio-Aransas Islands- Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands- Calhoun Islands- 151 PM CST Fri Jan 12 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR SOUTH TEXAS... * AFFECTED AREA...La Salle, McMullen, Live Oak, Bee, Goliad, Victoria, Webb, Duval, Jim Wells, Inland Kleberg, Inland Nueces, Inland San Patricio, Coastal Aransas, Inland Refugio, Inland Calhoun, Coastal Kleberg, Coastal Nueces, Coastal San Patricio, Aransas Islands, Coastal Refugio, Coastal Calhoun, Kleberg Islands, Nueces Islands and Calhoun Islands. * TIMING...Through this afternoon. * WINDS...Northwest 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 12 percent. * TEMPERATURES...Up to 65. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong to very strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Residents are urged to exercise care with respect to all outdoor activities that could inadvertently cause wildfires. Report wildfires quickly to the nearest fire department or law enforcement office. && $$ BF
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before this red flag warning went out at Jan 11, 12:13 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Jan 11, 12:13 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1213 PM CST Thu Jan 11 2024
...New AVIATION...
.SHORT TERM...
(Today through Friday)
Issued at 308 AM CST Thu Jan 11 2024
Key Messages:
- Dense Fog Advisory in effect this morning.
- High Wind Watch, Fire Weather Watch and Gale Watch in effect
from late tonight through Friday.
As anticipated, patchy to areas of fog have developed across
portions of the Coastal Plains early this morning. Visibilities
have plummeted to 1/4 mile inland requiring a Dense Fog Advisory
to be issued, which will remain in effect through 10 AM today.
Conditions are expected to improve thereafter, with the fog
quickly dissipating.
A strong shortwave trough will be transitioning from the Desert
Southwest today into the Southern Plains tonight pushing a strong
cold front across the area. The front is progged to reach our
northwestern zones around midnight, and then exit into our coastal
waters closer to 4-6 AM Friday. Although mostly rain-free
conditions are expected inland with this boundary, there are a few
hazards developing in its wake, mainly due to the strong offshore
flow and the very low humidity values developing behind it. A
High Wind Watch is in effect from late tonight through Friday
morning for wind gusts up to 60 MPH possible. In addition, there
is a Fire Weather Watch in effect from late tonight through
Friday afternoon for the strong winds and minimum relative
humidity values as low as 10-15%.
Conditions are expected to improve around mid to late afternoon
Friday with the winds decreasing as a surface high pressure
settles overhead.
In regards to the temperature forecast, today will be warm with
highs ranging from the lower 70s along the coast to the mid 80s
out west. Tonight, lows will drop into the 50s areawide, with
highs on Friday only climbing into the low to mid 60s. Partly to
mostly cloudy skies today and tonight will clear out behind the
front on Friday.
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 308 AM CST Thu Jan 11 2024
Key Message:
- High confidence in arctic air early next week, but timing
uncertainties exist.
- Freezing temperatures, very cold wind chill values likely.
Behind the Friday cold front, temperatures Friday night will fall
into the 30s for much of the area under clear skies. Most locations
will remain above freezing Saturday morning, but low lying areas in
the northern Brush Country may see a brief period of sub-freezing
temperatures. Saturday will feature winds shifting back around to
the east and southeast resulting in a pleasant day with highs in the
60s and lower 70s and mostly sunny skies.
Sunday begins the real challenge of the extended period. NAM and
ECMWF have come in with an early frontal passage during the day
Sunday while the GFS and Canadian are Sunday night. Not really sure
which way to go on this right now as GFS has been pretty reasonable
and usually ECM has been catching up to it. Many ECM Ensemble
members are on board with the Sunday front, and nearly 50% of the
GFS members as well. Will open the door in the forecast for a
cooler Sunday, but not going to go full on with the colder solutions
(upper 40s North, lower 50s South). For now will blend into a mid-
upper 50s north and mid 60s south solution. The uncertainty
continues Sunday night with how cold it will get by Monday morning.
Deterministic guidance keeps most of the area above freezing for
Monday morning, however ensemble guidance indicates up to a 50%
chance of below freezing temperatures for the northern part of the
area and lower probs south. If the NAM/ECM solutions for Sunday work
out, could see these probs a bit higher, but for now will keep
freezing temps for the northern Coastal Plains/Brush Country and the
Victoria Crossroads for Monday morning.
Confidence is higher through the rest of this event as the signal
for very cold temperatures with arctic air sinking in has been
strong for several days. Guidance continues to indicate a 50% or
greater chance of below freezing temperatures area wide Tuesday and
Wednesday mornings with a medium chance of lows at or below 25
degrees, especially for northern areas. High temperatures likely
remain in the 40s for much of the area Monday and Tuesday. There is
a medium chance that high temps in the Victoria Crossroads dont top
40 degrees both of these days. In addition to the cold temperatures,
moderate to strong northerly winds Monday through Tuesday will lead
to very cold wind chill values area wide - in the 20s and lower 30s
during the daytime periods and the teens and 20s overnight.
Surface ridge shifts east by Wednesday and will allow temperatures to
moderate. We'll remain below normal, but gradually warm through late
in the week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1154 AM CST Thu Jan 11 2024
Have a mix of MVFR/VFR conditions across the TAF sites currently.
Expecting VFR conditions to prevail this afternoon with strong
gusty winds from the south up to around 20-25 kts. A cold front
moving through the region will shift winds to the northwest early
Friday morning with winds increasing gusts up to around 30-35 kts.
Low chance for precipitation (<10%) but no lightning is expected.
Some models indicating <50% chance for fog but have left out of
TAF's as strong winds should inhibit fog formation. Some MVFR to
IFR CIG's are possible so have added an amendment to the VCT TAF's
but not confident enough to add to other sites.
&&
.MARINE...
Issued at 308 AM CST Thu Jan 11 2024
A moderate southerly flow will develop across the coastal waters
today, before increasing to a strong flow in the evening. A cold
front will move across the waters late tonight into Friday morning
with a very strong northwesterly flow developing in its wake.
Gale conditions are expected over the coastal waters beginning
late tonight with wind gusts up to 40 knots and wave heights up
to 12 feet on Friday. Onshore flow will return Saturday into
Sunday at light to moderate levels. Another cold front will move
through the area Sunday or Sunday night bringing a return to
strong offshore flow as well as bringing cold temperatures.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 77 56 65 40 / 0 0 0 0
Victoria 76 51 61 33 / 0 10 0 0
Laredo 81 54 66 39 / 0 0 0 0
Alice 79 52 66 37 / 0 0 0 0
Rockport 74 54 66 47 / 0 0 0 0
Cotulla 81 50 65 36 / 0 0 0 0
Kingsville 78 55 65 37 / 0 0 0 0
Navy Corpus 74 57 67 48 / 0 0 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from late tonight through Friday morning for
TXZ229>232-239>244-342-343-442-443.
Fire Weather Watch from late tonight through Friday afternoon
for TXZ229>234-239>247-342>347-443-447.
GM...Small Craft Advisory from 8 PM this evening to 2 AM CST Friday
for GMZ231-232-236-237-250-255-270-275.
Gale Watch from late tonight through Friday afternoon for GMZ231-
232-236-237-250-255-270-275.
&&
SHORT TERM...ANM
LONG TERM....PH
AVIATION...BF/80The office that day
Everything else NWS Corpus Christi, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:10 AM CST | Dense Fog Advisory | CRP | Aransas, Bee, Calhoun, Duval, Goliad, Jim Wells and 6 more | 7 hr |
| Jan 11, 3:37 AM CST | Small Craft Advisory | CRP | 26 hr | |
| Jan 11, 2:02 PM CST | High Wind Warning | CRP | La Salle, Webb | 18 hr |
| Jan 11, 2:02 PM CST | Wind Advisory | CRP | Aransas, Bee, Calhoun, Duval, Goliad, Jim Wells and 9 more | 25 hr |
| Jan 11, 3:07 PM CST | Gale Warning | CRP | 25 hr |
Nearby
Red Flag Warnings in Texas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.